Natalia P. Volchkova     (Donetsk National Technical University, 58 Artioma str., Donetsk, 283000, Russian Federation)
Vitaliy V. Volchkov     (Donetsk State University, 24 Universitetskaya str., Donetsk, 283001, Russian Federation)


Let \(\mathcal{D}'(\mathbb{R}^n)\) and \(\mathcal{E}'(\mathbb{R}^n)\) be the spaces of distributions and compactly supported distributions on \(\mathbb{R}^n\), \(n\geq 2\) respectively, let \(\mathcal{E}'_{\natural}(\mathbb{R}^n)\) be the space of all radial (invariant under rotations of the space \(mathbb{R}^n\)) distributions in \(\mathcal{E}'(\mathbb{R}^n)\), let
\(\widetilde{T}\) be the spherical transform (Fourier–Bessel transform) of a distribution \(T\in\mathcal{E}'_{\natural}(\mathbb{R}^n)\), and let \(\mathcal{Z}_{+}(\widetilde{T})\) be the set of all zeros of an even entire function \(\widetilde{T}\) lying in the half-plane \(\mathrm{Re} \, z\geq 0\) and not belonging to the negative part of the imaginary axis. Let \(\sigma_{r}\) be the surface delta function concentrated on the sphere \(S_r=\{x\in\mathbb{R}^n: |x|=r\}\). The problem of L. Zalcman on reconstructing a distribution \(f\in \mathcal{D}'(\mathbb{R}^n)\) from known convolutions \(f\ast \sigma_{r_1}\) and \(f\ast \sigma_{r_2}\) is studied. This problem is correctly posed only under the condition \(r_1/r_2\notin M_n\), where \(M_n\) is the set of all possible ratios of positive zeros of the Bessel function \(J_{n/2-1}\). The paper shows that if \(r_1/r_2\notin M_n\), then an arbitrary distribution \(f\in \mathcal{D}'(\mathbb{R}^n)\) can be expanded into an unconditionally convergent series
f=\sum\limits_{\lambda\in\mathcal{Z}_{+}(\widetilde{\Omega}_{r_1})}\,\,\, \sum\limits_{\mu\in\mathcal{Z}_+(\widetilde{\Omega}_{r_2})}
\frac{4\lambda\mu}{(\lambda^2-\mu^2) \widetilde{\Omega}_{r_1}^{\,\,\,\displaystyle{'}}(\lambda)\widetilde{\Omega}_{r_2}^{\,\,\,\displaystyle{'}}(\mu)}\Big
(P_{r_2} (\Delta) \big((f\ast\sigma_{r_2})\ast \Omega_{r_1}^{\lambda}\big)-P_{r_1} (\Delta)
\big((f\ast\sigma_{r_1})\ast \Omega_{r_2}^{\mu}\big)\Big)
in the space \(\mathcal{D}'(\mathbb{R}^n)\), where \(\Delta\) is the Laplace operator in \(\mathbb{R}^n\), \(P_r\) is an explicitly given polynomial of degree \([(n+5)/4]\), and \(\Omega_{r}\) and \(\Omega_{r}^{\lambda}\) are explicitly constructed radial distributions supported in the ball \(|x|\leq r\). The proof uses the methods of harmonic analysis, as well as the theory of entire and special functions. By a similar technique, it is possible to obtain inversion formulas for other convolution operators with radial distributions.


Compactly supported distributions, Fourier--Bessel transform, Two-radii theorem, Inversion formulas.

Full Text:



  1. Berenstein C.A., Gay R., Yger A. Inversion of the local Pompeiu transform. J. Analyse Math., 1990. Vol. 54, No. 1. P. 259–287. DOI: 10.1007/bf02796152
  2. Berenstein C.A., Struppa D.C. Complex analysis and convolution equations. In: Encyclopaedia Math. Sci., vol. 54: Several Complex Variables V. Khenkin G.M. (ed.). Berlin, Heidelberg: Springer, 1993. P. 1–108. DOI: 10.1007/978-3-642-58011-6_1
  3. Berenstein C.A., Taylor B.A., Yger A. On some explicit deconvolution formulas. J. Optics (Paris), 1983. Vol. 14, No. 2. P. 75–82. DOI: 10.1088/0150-536X/14/2/003
  4. Berenstein C.A., Yger A. Le problème de la déconvolution. J. Funct. Anal., 1983. Vol. 54, No. 2. P. 113–160. DOI: 10.1016/0022-1236(83)90051-4 (in French)
  5. Berkani M., El Harchaoui M., Gay R. Inversion de la transformation de Pompéiu locale dans l’espace hyperbolique quaternique – Cas des deux boules. J. Complex Var., Theory Appl., 2000. Vol. 43, No. 1. P. 29–57. DOI: 10.1080/17476930008815300 (in French)
  6. Delsarte J. Note sur une propriété nouvelle des fonctions harmoniques. C. R. Acad. Sci. Paris Sér. A–B, 1958. Vol. 246. P. 1358–1360. URL: https://zbmath.org/0084.09403 (in French)
  7.  Denmead Smith J. Harmonic analysis of scalar and vector fields in \(\mathbb R^n\). Math. Proc. Cambridge Philos. Soc., 1972. Vol. 72, No. 3. P. 403–416. DOI: 10.1017/S0305004100047241
  8. El Harchaoui M. Inversion de la transformation de Pompéiu locale dans les espaces hyperboliques réel et complexe (Cas de deux boules). J. Anal. Math., 1995. Vol. 67, No. 1. P. 1–37. DOI: 10.1007/BF02787785 (in French)
  9. Helgason S. Groups and Geometric Analysis: Integral Geometry, Invariant Differential Operators, and Spherical Functions. New York: Academic Press, 1984. 667 p.
  10. Helgason S. Geometric Analysis on Symmetric Spaces. Rhode Island: Amer. Math. Soc. Providence, 2008. 637 p.
  11. Hielscher R., Quellmalz M. Reconstructing a function on the sphere from its means along vertical slices. Inverse Probl. Imaging, 2016. Vol. 10, No. 3. P. 711–739. DOI: 10.3934/ipi.2016018
  12. Higher Transcendental Functions, vol. II. Erdélyi A. (ed.) New York: McGraw-Hill, 1953. 302 p. URL: https://resolver.caltech.edu/CaltechAUTHORS:20140123-104529738
  13. Hörmander L. The Analysis of Linear Partial Differential Operators, vol. I. New York: Springer-Verlag, 2003. 440 p. DOI: 10.1007/978-3-642-61497-2
  14. Il’in V.A., Sadovnichij V.A., Sendov Bl.Kh. Matematicheskij analiz [Mathematical Analysis], vol. II. Moscow: Yurayt-Izdat, 2013. 357 p. (in Russian).
  15. Levin B.Ya. Raspredelenie kornej celykh funkcij [Distribution of Roots of Entire Functions]. Moscow: URSS, 2022. 632 p. (in Russian).
  16. Nicolesco M. Sur un théorème de M. Pompeiu. Bull Sci. Acad. Royale Belgique (5), 1930. Vol. 16. P. 817–822. (in French)
  17. Pompéiu D. Sur certains systèmes d’équations linéaires et sur une propriétéintégrale de fonctions de plusieurs variables. C. R. Acad. Sci. Paris, 1929. Vol. 188. P. 1138–1139. (in French)
  18. Pompéiu D. Sur une propriétéintégrale de fonctions de deux variables réeles. Bull. Sci. Acad. Royale Belgique (5), 1929. Vol. 15. P. 265–269. (in French)
  19. Radon J. Über die Bestimmung von Funktionen durch ihre Integralwerte längs gewisser Mannigfaltigkeiten. Ber. Verh. Sächs. Akad. Wiss. Leipzig. Math.-Nat. Kl., 1917. Vol. 69. P. 262–277. (in German)
  20. Rubin B. Reconstruction of functions on the sphere from their integrals over hyperplane sections. Anal. Math. Phys., 2019. Vol. 9, No. 4. P. 1627–1664. DOI: 10.1007/s13324-019-00290-1
  21. Salman Y. Recovering functions defined on the unit sphere by integration on a special family of sub-spheres. Anal. Math. Phys., 2017. Vol. 7, No. 2. P. 165–185. DOI: 10.1007/s13324-016-0135-7
  22. Vladimirov V.S., Zharinov V.V. Uravneniya matematicheskoy fiziki [Equations of Mathematical Physics]. Moscow: FIZMATLIT, 2008. 400 p. (in Russian).
  23. Volchkov V.V. Integral Geometry and Convolution Equations. Dordrecht: Kluwer Academic Publishers, 2003. 454 p. DOI: 10.1007/978-94-010-0023-9
  24. Volchkov V.V., Volchkov Vit.V. Convolution equations in many-dimensional domains and on the Heisenberg reduced group. Sb. Math., 2008. Vol. 199, No. 8. P. 1139–1168. DOI: 10.1070/SM2008v199n08ABEH003957
  25. Volchkov V.V., Volchkov Vit.V. Harmonic Analysis of Mean Periodic Functions on Symmetric Spaces and the Heisenberg Group. London: Springer, 2009. 671 p. DOI: 10.1007/978-1-84882-533-8
  26. Volchkov V.V., Volchkov Vit.V. Inversion of the local Pompeiu transformation on Riemannian symmetric spaces of rank one. J. Math. Sci., 2011. Vol. 179, No. 2. P. 328–343. DOI: 10.1007/s10958-011-0597-y
  27. Volchkov V.V., Volchkov Vit.V. Offbeat Integral Geometry on Symmetric Spaces. Basel: Birkhäuser, 2013. 592 p. DOI: 10.1007/978-3-0348-0572-8
  28. Volchkov V.V., Volchkov Vit.V. Spherical means on two-point homogeneous spaces and applications. Ivz. Math., 2013. Vol. 77, No. 2. P. 223–252. DOI: 10.1070/IM2013v077n02ABEH002634
  29. Volchkov Vit.V. On functions with given spherical means on symmetric spaces. J. Math. Sci., 2011. Vol. 175, No. 4. P. 402–412. DOI: 10.1007/s10958-011-0354-2
  30. Volchkov Vit.V., Volchkova N.P. Inversion of the local Pompeiu transform on the quaternion hyperbolic space. Dokl. Math., 2001. Vol. 64, No. 1. P. 90–93.
  31. Volchkov Vit.V., Volchkova N.P. Inversion theorems for the local Pompeiu transformation in the quaternion hyperbolic space. St. Petersburg Math. J., 2004. Vol. 15, No. 5. P. 753–771. DOI: 10.1090/S1061-0022-04-00830-1
  32. Volchkova N.P., Volchkov Vit.V. Deconvolution problem for indicators of segments. Math. Notes NEFU, 2019. Vol. 26, No. 3. P. 3–14. DOI: 10.25587/SVFU.2019.47.12.001
  33. Zalcman L. Analyticity and the Pompeiu problem. Arch. Rational Mech. Anal., 1972. Vol. 47, No. 3. P. 237–254. DOI: 10.1007/BF00250628
  34. Zalcman L. Offbeat integral geometry. Amer. Math. Monthly, 1980. Vol. 87, No. 3. P. 161–175. DOI: 10.1080/00029890.1980.11994985
  35. Zalcman L. A bibliographic survey of the Pompeiu problem. In: NATO ASI Seies, vol. 365: Approximation by Solutions of Partial Differential Equations, Fuglede B. et al (eds.). Dordrecht: Springer, 1992. Vol. 365. P. 185–194. DOI: 10.1007/978-94-011-2436-2_17
  36. Zalcman L. Supplementary bibliography to: "A bibliographic survey of the Pompeiu problem". In: Contemp. Math., vol. 278: Radon Transforms and Tomography, E.T. Quinto et al. (eds.). Amer. Math. Soc., 2001.  P. 69–74. DOI: 10.1090/conm/278

DOI: http://dx.doi.org/10.15826/umj.2023.1.017

Article Metrics

Metrics Loading ...


  • There are currently no refbacks.